All content on this site is intended for healthcare professionals only. By acknowledging this message and accessing the information on this website you are confirming that you are a Healthcare Professional. If you are a patient or carer, please visit Know ALL.
Bookmark this article
Global socioeconomic disparities in ALL: toxicity in Brazil and Guatemala
This series of podcasts covers global socioeconomic disparity in ALL. In this episode, the ALL Hub asked Eduardo Chapchap, Hospital Israelita Albert Einstein, São Paulo, BR and Federico Antillion, Unidad Nacional de Oncologia Pediatrica, Guatemala City, GT about disparities in toxicity and their management in ALL, including:
Chapchap and Antillion discussed socioeconomic disparities in ALL across high middle-income countries (HMIC), low middle-income countries (LMIC), and within adult and pediatric populations.
Chapchap mentioned common toxicities such as infections and neutropenia, which are becoming easier to manage considering the increased access to antifungal medications, antibiotics, and preventative measures. Early and long-term neurological toxicities are also common and, although these are more challenging to manage, there are preventative measures in place, such as reducing the dose of cytarabine and methotrexate, reducing the dose in older patients, omitting the use of cranial radiation, and supportive care measures. Other adverse effects, include asparaginase-related toxicities such as thrombosis in adult patients, are generally treated with prophylactic heparins and/or avoiding fibrinogen replacement. Hypertriglyceridemia and liver toxicities are common asparaginase toxicities that are often managed by dose reductions in patients who are overweight.
Antillion discussed that febrile neutropenia and septic shock are often related to chemotherapy induction. Infection management involves the use of different types of prophylactic measures. Bleeding events also occur, which are related to a low platelet count. While patients can face asparaginase-related toxicities, the most common toxicities are severe cases of acute pancreatitis. Anthracycline-based medication can cause medium and long-term cardiac toxicities in pediatric ALL, which can impact quality of life.
Your opinion matters
Mini-hyper-CVD plus inotuzumab ozogamicin ± blinatumomab in adult R/R Ph− B-ALL
Here, we summarize an article by Kantarjian et al. on the long-term efficacy and safety of mini-hyper-CVD plus inotuzumab ozogamicin ± blinatumomab in adult patients with...
Novel targeted and cellular therapies in adult patients with R/R Ph-like ALL
We summarize a single-center retrospective analysis on the clinical outcomes of adult patients with R/R Ph-like B-ALL following treatment with novel and cellular therapies,...
Subscribe to get the best content related to ALL delivered to your inbox